Patients requiring radiotherapy for pelvic malignancies often face the unpleasant side-effect of gastrointestinal toxicity.
|Acute injury to the rectum and sigmoid colon is seen during or just after irradiation|
|Annals of Pharmacotherapy|
Radiation is thought to cause the synthesis of eicosanoids and free radicals in the gastrointestinal mucosa, which in turn may lead to gastrointestinal toxicity. Sulfasalazine inhibits the synthesis of these toxins in the mucosa.
Dr Diclehan Kilic and colleagues at the University of Gazi, Turkey, investigated whether sulfasalazine could reduce the gastrointestinal complications of radiotherapy.
31 patients in a double blind study were randomized to receive either 1000mg oral sulfasalazine twice daily, or placebo. Treatment began on the first day of irradiation.
Gastrointestinal toxicity was evaluated weekly in each patient, according to the Late Effect of Normal Tissue - Subjective Objective Management Analytic (LENT-SOMA) toxicity table. 5 weeks after the first irradiation patients were graded endoscopically, and biopsies taken from the rectum were histopathologically classified.
During radiotherapy grade 2 or higher gastrointestinal toxicity occurred in 20% of patients in the sulfasalazine group compared to 63% of patients given placebo.
Endoscopic and histopathologic evaluations showed no significant difference between the two groups.
Dr Kilic concludes, "Sulfasalazine is effective in decreasing clinically acute gastrointestinal toxicity."